Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 22, NWS Houston/Galveston, TX

April 27, 2009Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 27, 2009, 5:07 PM CDT for Harris County, Montgomery County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2009, 5:07 PM CDT (22:07 UTC)
Expired
Apr 27, 2009, 5:45 PM CDT
In force
38 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 81 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:58 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 272207
TORHGX
TXC201-339-272245-
/O.NEW.KHGX.TO.W.0022.090427T2207Z-090427T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 PM CDT MON APR 27 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 545 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO  THIS TORNADO
  WAS LOCATED 6 MILES WEST OF JERSEY VILLAGE... MOVING NORTHEAST AT
  20 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO   
SPLASHTOWN...SPRING...HOOKS AIRPORT...TOMBALL AND THE WOODLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3019 9566 3019 9554 3010 9541 2999 9541
      2979 9565 2989 9581
TIME...MOT...LOC 2206Z 218DEG 18KT 2988 9567

$$
1 follow-up statement
000 
WWUS54 KHGX 272219
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
519 PM CDT MON APR 27 2009

TXC201-339-272245-
/O.CON.KHGX.TO.W.0022.000000T0000Z-090427T2245Z/
MONTGOMERY TX-HARRIS TX-
519 PM CDT MON APR 27 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR HARRIS
AND MONTGOMERY COUNTIES...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED NEAR JERSEY VILLAGE...AND MOVING
NORTHEAST AT 20 MPH.

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  JERSEY VILLAGE...SPLASHTOWN...HOOKS AIRPORT AND TOMBALL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3019 9566 3019 9554 3010 9541 2999 9541
      2979 9565 2989 9581
TIME...MOT...LOC 2218Z 229DEG 18KT 2990 9560

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:25 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 27, 3:25 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT MON APR 27 2009

.DISCUSSION...
EVENT STILL UNFOLDING ACROSS SE TX THIS AFTN AS THE MCS REMNANTS
MOVE INTO THE AREA. PER NESDIS...ANOTHER SLUG OF SLIGHTLY HIGHER
PWS (MOVING UP FROM THE LOWER/MID TX COAST) EXPECTED TO REACH US
SHORTLY. WHILE ITS VALUES (AOA 1.7) ARE A LOWER THAN WEEKS (AOA
2.1)...NOT SURE THAT IT WILL MAKE THAT MUCH OF A DIFFERENCE FOR
LOCATIONS THAT ARE STILL RECOVERING FROM THE LAST BATCHES OF HVY
RAIN. BUT GIVEN THE STRONG MESO FEATURES/FACTORS WILL BE ISSUING
THE FFA FOR ALL OF THE CWA TONIGHT AS THERE IS THERE IS A LOT OF
UNCERTAINTY CONCERNING WHERE THE BEST TRAINING WILL SET UP.

WILL BE KEEPING RAIN CHANCES IN THROUGH MID WEEK (AT LEAST) WITH
THE APPROACH/PASSAGE OF MORE SHORTWAVES FROM THE WEST (DESPITE A
FLATTENING UPPER FLOW). WE COULD GET ENOUGH RIDGING ALOFT BY FRI
AND SAT TO DECREASE POPS...BUT GOING BY THE EXTENDED RANGE PROGS
(ESP ECMWF) WE COULD SEE ANOTHER DECENT SHOT OF RAIN/STORMS SUN.
41

&&

.MARINE...
NO MAJOR CHANGES TO THE GOING FCSTS OF MODERATE TO STRONG S/SELY
WINDS AND THE LONG ONSHORE FETCH/ELEVATED SEAS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  84  69  84  70 /  80  30  30  30  30
HOUSTON (IAH)              69  83  70  85  71 /  70  30  30  20  20
GALVESTON (GLS)            71  79  73  81  73 /  60  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 27, 3:47 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT MON APR 27 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-282100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
347 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
TEXAS TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS AND AN INCREASINGLY
DIFFLUENT FLOW ALOFT TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS. THE POTENTIAL EXISTS FOR A FEW OF THE STORMS TO
BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS...WITH A LESSER THREAT OF ISOLATED
TORNADOES.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER AND
SLOWER MOVING STORMS. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF
TO ONE INCH...BUT ISOLATED TOTALS FROM 2 TO 4 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TYPICAL SPRING TIME PATTERN WILL PERSIST AS UPPER LEVEL DISTURBANCES
MOVE ACROSS THE STATE AND HELP TO GENERATE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE NORTHERN PORTIONS OF SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE THIS EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 1:26 PM CDTSevere Thunderstorm WarningHGXHouston44 min
Apr 27, 3:47 PM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more5 hr
Apr 27, 3:55 PM CDTTornado WarningHGXAustin, Washington35 min
Apr 27, 4:55 PM CDTTornado WarningHGXAustin, Fort Bend, Waller, Wharton35 min
Apr 27, 5:21 PM CDTFlash Flood WarningHGXAustin, Colorado, Fort Bend, Harris, Montgomery, Waller and 1 more3 hr
Apr 27, 5:34 PM CDTTornado WarningHGXHarris, Montgomery41 min
Apr 27, 5:46 PM CDTTornado WarningHGXHarris, Montgomery44 min
Apr 27, 5:52 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris38 min
Apr 27, 5:56 PM CDTSpecial Marine WarningHGX94 min
Apr 27, 6:02 PM CDTTornado WarningHGXBrazoria, Fort Bend, Harris28 min
Apr 27, 6:27 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more63 min
Apr 27, 6:31 PM CDTSpecial Marine WarningHGX89 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.